Reproductive endocrine dysfunction in women with epilepsy is an important issue, and in recent years there is growing evidence to support the effect on sex hormones of both epilepsy per se and various antiepileptic drugs (AEDs). Focal epileptic discharges from the temporal lobe may have a direct influence on the function of the hypothalamic-pituitary axis, thereby altering the release of sex steroid hormones. The role of laterality and severity of epilepsy is still conflicting. The use of the liver enzyme-inducing AEDs-such as phenobarbital, phenytoin, and carbamazepine-can increase serum sex hormone-binding globulin concentrations, leading to diminished bioactivity of testosterone (T) and estradiol. Valproic acid, an enzyme inhibitor, has been associated with the occurrence of reproductive endocrine disorders characterized by high serum T, free androgen index, androstenedione, dehydroepiandrosterone sulfate concentrations, and with polycystic changes in ovaries and menstrual disorders. A better understanding of the effects of AEDs on sex hormones is key to selecting the appropriate AEDs and is crucial for reproductive health in female patients. © 2010 International League Against Epilepsy.
I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.